Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 50, NWS Tucson, AZ

July 30, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2006, 6:49 AM MST for Pima County, Arizona. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 6:49 AM MST (13:49 UTC)
Expired
Jul 30, 2006, 8:00 AM MST
In force
71 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 301354
FFWTWC
AZC019-301600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
649 AM MST SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TUCSON

* UNTIL 900 AM MST

* AT 643 AM MST...DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO 
LOCALLY HEAVY SHOWERS EXTENDING FROM CENTRAL TUCSON EAST TO THE 
COCHISE COUNTY LINE. RAINFALL AMOUNTS IN THE PAST HOUR HAVE BEEN 
AROUND A HALF AN INCH...BUT TOTALS SINCE 3 AM HAVE BEEN OVER AN 
INCH...ESPECIALLY ON THE EAST SIDE OF TUCSON AND IN THE CATALINA 
MOUNTAINS. THIS HAS CAUSED EXCESSIVE RUNOFF ON SABINO CREEK...TANQUE 
VERDE WASH AND LIKELY ON THE CANADA DEL ORO WASH. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3251 11094 3253 11047 3173 11046 3175 11082
      3221 11100

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 301511
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
805 AM MST SUN JUL 30 2006

AZC019-301600-
PIMA AZ-
805 AM MST SUN JUL 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MST FOR 
NORTHEASTERN PIMA COUNTY...INCLUDING FAR EAST TUCSON...

AT 755 AM MST...RADAR INDICATED THAT MOST OF THE HEAVY RAINFALL HAD 
ENDED ACROSS NORTHEASTERN PIMA COUNTY. HOWEVER...HEAVY RAINS EARLIER 
THIS MORNING IN THE CATALINA AND RINCON MOUNTAINS MAY STILL RESULT 
IN HIGH FLOWS IN SOME OF THE SMALL STREAMS AND WASHES FLOWING OUT OF 
THE MOUNTAINS YET THIS MORNING. 

A STREAM GAUGE ON SABINO CREEK AT THE DAM SHOWED THAT A STRONGER 
FLOW THAN YESTERDAY BY ABOUT 1500 CFS MOVED THROUGH AROUND 530 AM 
MST THIS MORNING. ANOTHER MINOR PEAK IN THE FLOW CAN BE EXPECTED 
THIS MORNING...BUT SHOULD NOT BE A SIGNIFICANT RISE IN THE CREEK. 

WEATHER CONDITIONS WILL CONTINUE TO IMPROVE THIS MORNING. ANOTHER 
ROUND OF RAIN CAN BE EXPECTED AGAIN TONIGHT INTO EARLY MONDAY 
MORNING BEFORE RAIN CHANCES DIMINISH ON TUESDAY. 

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3251 11094 3253 11047 3173 11046 3175 11082
      3221 11100

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 301600
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
856 AM MST SUN JUL 30 2006

AZC019-301605-
PIMA AZ-
856 AM MST SUN JUL 30 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM MST FOR NORTHEASTERN
PIMA COUNTY...

SKIES WERE CLEARING ACROSS NORTHEASTERN PIMA COUNTY THIS MORNING AND 
THE THREAT FOR ADDITIONAL RAINFALL HAD DIMINISHED FOR THE REST OF 
THE MORNING. SOME PONDING OF WATER AND FLOWING WASHES CAN STILL BE 
EXPECTED THROUGH THE DAY...BUT SIGNIFICANT RISES IN SMALL STREAMS 
AND WASHES ARE NOT EXPECTED FOR THE NEXT SEVERAL HOURS. 

REMEMBER...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS 
EVENING. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT 
LEAD TO FLASH FLOODING. ADDITIONAL RAINFALL MAY IMPACT NORTHEASTERN 
PIMA COUNTY LATER TODAY. 

LAT...LON 3251 11094 3253 11047 3173 11046 3175 11082
      3221 11100

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 30, 2:30 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 AM MST SUN JUL 30 2006

.SYNOPSIS...THE COMBINATION OF A VERY MOIST AIR MASS AND A NEARLY
STATIONARY LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL
RESULT IN MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW
WILL EVENTUALLY TRACK EAST OF THE REGION LATE MONDAY. UNTIL THEN
HEAVY RAINFALL RATES AND FLASH FLOODING WILL BE A CONCERN. BY
WEDNESDAY THE AIR MASS WILL BEGIN TO DRY OUT FOR A RETURN TO NORMAL
AFTERNOON/EVENING THUNDERSTORM FORECAST.

&&

.DISCUSSION...AFTER FOUR DAYS OF MODERATE TO HEAVY RAINS...IT IS
PRETTY SOGGY ACROSS SOUTHEAST ARIZONA...WITH A FIFTH MORNING OF
ACTIVITY CURRENTLY UNDERWAY AS STORM UP NORTH MOVE TO THE SOUTH. ANY
THUNDERSTORM WILL HAVE POTENTIAL OF DROPPING AN INCH PRETTY QUICK.
WITH THAT SAID AND CURRENT HYDROLOGIC CONDITIONS...WILL KEEP FLASH
FLOOD WATCH GOING THROUGH THIS EVENING. SIGNIFICANT FLOW CONTINUES
DOWN THE SANTA CRUZ RIVER IN PINAL COUNTY...AND COMBINED WITH TODAY
RAINFALL AND THE FACT THAT PARTS OF ELOY WAS FLOODED ON FRIDAY AND
SATURDAY...WILL KEEP FLOOD WARNING UP ON THE SANTA CRUZ THROUGH NOON.

THE MAIN CULPRIT DRIVING THIS ACTIVITY SINCE FRIDAY IS THE CUT-OFF
UPPER LOW...THAT IS CURRENTLY SPINNING OVER ALBUQUERQUE. THIS
FEATURE WILL BE AROUND FOR ANOTHER 24 TO 36 HOURS BEFORE GETTING
KICKED NORTHEAST AS PACIFIC NW TROF MOVES INLAND. SO AFTER ANOTHER
ACTIVE MORNING...CONDITIONS SHOULD QUIET DOWN THIS AFTERNOON...THEN
PICK UP AGAIN LATER TONIGHT. AFTERNOON HIGH TEMPERATURES WILL
CONTINUE TO BE 10 TO 13 DEGREES BELOW NORMAL...EXCEPT OUT IN WESTERN
PIMA COUNTY WHERE THEY WILL ONLY BE A FEW DEGREES BELOW NORMAL.

A DRIER SOUTHWEST FLOW ALOFT WILL ENTER THE PICTURE TUESDAY AND BE
AROUND THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. THIS
FLOW WILL SLOWLY DECREASE MOISTURE ACROSS THE AREA AND BRING UP BACK
INTO A NORMAL AFTERNOON/EARLY EVENING THUNDERSTORM FORECAST WITH
TEMPERATURES REBOUNDING CLOSER TO NORMAL VALUES FOR EARLY AUGUST.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-029>035 UNTIL 8 PM MST THIS EVENING.
 FLOOD WARNING PUBLIC ZONE AZZ029 UNTIL 12 NOON MST SUNDAY.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 7:55 PM MST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
755 PM MST SAT JUL 29 2006

AZZ019-030>035-301400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
755 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER WEST CENTRAL
NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT. RAINFALL THE PAST
FEW DAYS HAS RESULTED IN SATURATED SOILS AND FLOWING WASHES ACROSS
MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL RAINFALL TONIGHT WILL
LIKELY CAUSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-301400-
SOUTHEAST PINAL COUNTY-
755 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLOOD WARNING IN EFFECT UNTIL 12 PM NOON MST SUNDAY...
...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

HEAVY RAINFALL FROM LAST NIGHT AND THE PAST FEW DAYS HAD RESULTED IN
SIGNIFICANT FLOWS ON THE SANTA CRUZ RIVER AND A FLOOD WARNING IS IN
EFFECT FOR THIS AREA. PERSONS IN ELOY AND CHUICHU SHOULD MONITOR
CONDITIONS ON THE SANTA CRUZ CLOSELY.

A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER WEST CENTRAL
NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT. RAINFALL THE PAST
FEW DAYS HAS RESULTED IN SATURATED SOILS AND FLOWING WASHES ACROSS
MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL RAINFALL TONIGHT WILL
LIKELY CAUSE FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:52 PM MSTFlash Flood WarningTWCPima
Jul 30, 1:50 AM MSTFlash Flood WarningTWCGraham
Jul 30, 3:28 AM MSTFlash Flood WarningTWCCochise, Graham32 min
Jul 30, 4:07 AM MSTFlash Flood WarningTWCPima113 min
Jul 30, 4:55 AM MSTFlash Flood WarningTWCCochise, Graham35 min
Jul 30, 4:10 PM MSTFlash Flood WarningTWCSanta Cruz24 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.